Dr. Geyer Highlights Optimal Dosing Strategies for New Olaparib Indication in Breast Cancer

Charles E. Geyer, MD, FACP, discusses dosing strategies and adverse event management with olaparib.

Managing nausea and monitoring complete blood counts (CBC) for drops in hemoglobin are crucial when administering olaparib (Lynparza) to patients with germline BRCA-mutated, HER2-negative, high-risk early breast cancer, according to Charles E. Geyer, MD, FACP.

Olaparib was recently approved by the FDA as a treatment for patients with this disease type and who have already undergone chemotherapy before or after surgery, after the phase 3 OlympiA trial demonstrated that the oral PARP inhibitor resulted in a 42% improvement in invasive disease-free survival compared with placebo.

In an interview with Oncology Nursing News®, Geyer, who is chief scientific officer of the National Surgical Adjuvant Breast and Bowel Project (NSABP) Foundation, and an investigator in the OlympiA trial, recently met with Oncology Nursing News® to discuss dosing strategies and adverse event management with olaparib.

The starting dose in OlympiA was 300 milligrams twice a day, Geyer explained. “The medication comes in tablets, there are 150 milligram tablets that are a greenish color, and 100 milligram tablets, which are yellow. Patients start out by taking 2 green tablets twice a day.”

Furthermore, because olaparib is taken twice a day and can cause nausea (particularly in the first month), nurses should stress the importance of taking the agent with food.

“Doctors on the study found that sometimes patients do not hear how important it is to take [olaparib] with food,” noted Geyer. “It can be a light meal [or] a snack, but we do [stress the importance of] taking it with food. That is a hugely important message.”

Another important consideration when treating patients with olaparib is anemia, he continued. He emphasized the importance of adjusting dosage if a patient’s hemoglobin begins to drop, adding that since patients will need to take the agent for 1 year, it is important to find a dose that is manageable.

“Sometimes hemoglobin can drop quick enough [that] patients get symptomatic and might require transfusions; about 6% of the patients required a blood transfusion, but only 2% required more than 1 transfusion,” said Geyer. “It is important [to monitor] complete blood counts carefully, and [understand] that it is okay to hold the drug.”

“Sometimes patients feel, ‘I need to take it, I can take it, and I don't feel bad enough to stop it.’ However, you don't want the hemoglobin to drop: [the treatment] is a marathon—[they take it] for a whole year, so we want to work to find the correct dose. That will be important to keep in mind,” he concluded.